Lyapunov stability of complementarity and extended systems
MetadataShow full item record
CitationÇAMLIBEL, M.K., PANG, J.S., SHEN, J. (2006). Lyapunov stability of complementarity and extended systems. SIAM Journal on Control and Optimization, 17 (4). pp. 1056-1101. http://dx.doi.org/10.1137/050629185.
A linear complementarity system (LCS) is a piecewise linear dynamical system consisting of a linear time‐invariant ordinary differential equation (ODE) parameterized by an algebraic variable that is required to be a solution to a finite‐dimensional linear complementarity problem (LCP), whose constant vector is a linear function of the differential variable. Continuing the authors’ recent investigation of the LCS from the combined point of view of system theory and mathematical programming, this paper addresses the important system‐theoretic properties of exponential and asymptotic stability for an LCS with a C$^1$ state trajectory. The novelty of our approach lies in our employment of a quadratic Lyapunov function that involves the auxiliary algebraic variable of the LCS; when expressed in the state variable alone, the Lyapunov function is piecewise quadratic, and thus nonsmooth. The nonsmoothness feature invalidates standard stability analysis that is based on smooth Lyapunov functions. In addition to providing sufficient conditions for exponential stability, we establish a generalization of the well‐known LaSalle invariance theorem for the asymptotic stability of a smooth dynamical system to the LCS, which is intrinsically a nonsmooth system. Sufficient matrix‐theoretic copositivity conditions are introduced to facilitate the verification of the stability properties. Properly specialized, the latter conditions are satisfied by a passive‐like LCS and certain hybrid linear systems having common quadratic Lyapunov functions. We provide numerical examples to illustrate the stability results. We also develop an extended local exponential stability theory for nonlinear complementarity systems and differential variational inequalities, based on a new converse theorem for ODEs with B‐differentiable right‐hand sides. The latter theorem asserts that the existence of a “B‐differentiable Lyapunov function” is a necessary and sufficient condition for the exponential stability of an equilibrium of such a differential system.